Our team of medical experts are ready to help

Your questions answered


Kenneth asked...

I am aware that hypertension is a cause of Erectile Dysfunction.

Tags: heart , stroke

I suffer from Hypertension and I am aware that hypertension is a cause of Erectile Dysfunction.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

It’s hugely important to take regular medication to control your blood pressure if it is high, since high blood pressure is a major risk factor for heart attack as well as stroke. Erectile dysfunction is often a warning sign of other risk factors for heart attack and stroke, including diabetes and atherosclerosis (furring up of the arteries). However, all medication causes side-effects in some people, and high blood pressure medications are no exception. Diuretics (sometimes called water tablets) can cause erectile dysfunction, and so can beta blockers (not commonly given any more for high blood pressure alone but often given for heart problems). However, if you are having side-effects from one blood pressure medication, it may be possible for your doctor to switch you to a different one which doesn’t cause side-effects. A group of blood pressure medicines called the ARBs, for instance, have the lowest level of side-effects of all the blood-pressure lowering medicines and may even reduce, rather than increase, the likelihood of erectile dysfunction.

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter